Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Wilmington, OH

April 4, 20034 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 4, 2003, 11:45 PM EST for 4 counties in Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 11:45 PM EST (04:45 UTC)
Expired
Apr 5, 2003, 12:15 AM EST
In force
30 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Clark County, OH, Clinton County, OH, Greene County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 36 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 10:20 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS51 KILN 050445
SVRILN
OHC023-027-057-165-050515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1144 PM EST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN OHIO...
  GREENE COUNTY IN OHIO...
  WARREN COUNTY IN OHIO...
  CLINTON COUNTY IN OHIO...

* UNTIL 1215 AM EST...

* AT 1144 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
  NEW CARLISLE TO BELLBROOK TO MASON...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVERCREEK...
  BELLBROOK...
  CEDARVILLE...
  ENON...
  FAIRBORN...
  FIVE POINTS...
  JAMESTOWN...
  LEBANON...
  MASON...
  MORROW...
  NEW CARLISLE...
  SHAWNEE HILLS...
  SOUTH CHARLESTON...
  SPRINGFIELD...
  WAYNESVILLE...
  WILBERFORCE...
  WILMINGTON...
  WRIGHT-PATTERSON AFB...
  XENIA...
  YELLOW SPRINGS...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS. THE 
STRONGEST WINDS MAY OCCUR WELL AHEAD OF THE THUNDERSTORMS.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4000 8402 3961 8416 3927 8450 3938 8387
          3980 8359 4002 8357

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 8:15 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 8:15 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EST FRI APR 4 2003

WITH UPDATED FORECAST THAT WAS JUST SENT ALSO ADJUSTED TIMING OF
PRECIPITATION IN SOME ZONES. EARLIER SCATTERED ACTIVITY IN THE SOUTH
DIMINISHED WITH LOSS OF HEATING. SO IT LOOKS LIKE IT WILL TAKE THE
APPROACH OF THE COLD FRONT TO GET PRECIPITATION INTO THAT PART OF
THE AREA. HOWEVER ACTIVITY CONTINUES OFF AND ON ACROSS NORTHERN
ZONES WHICH ARE CLOSER TO THE WARM FRONT.

.ILN...NONE.
Hazardous weather outlook, Apr 4, 5:37 AM EST, 18 hours 8 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
537 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THIS EVENING...ESPECIALLY FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHERN OHIO. HOWEVER...A POSSIBILITY FOR SEVERE
THUNDERSTORMS DOES EXIST IN PORTIONS OF THE MIAMI AND WHITEWATER
VALLEY REGIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

In the hours before

Local storm report, Apr 4, 9:37 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
937 PM EST FRI APR 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 N RATHBONE              OH   .75 INCH HAIL
04/04/03   DELAWARE

0914 PM    3 NW ROCKFORD             OH   .75 INCH HAIL
04/04/03   MERCER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:36 PM ESTSevere Thunderstorm WarningILNDarke, Preble24 min
Apr 4, 11:01 PM ESTSevere Thunderstorm WarningILNButler, Darke, Miami, Montgomery, Preble29 min
Apr 4, 11:28 PM ESTSevere Thunderstorm WarningILNMiami, Montgomery47 min
Apr 4, 11:35 PM ESTSevere Thunderstorm WarningILNDelaware, Union40 min
Apr 4, 11:36 PM ESTSevere Thunderstorm WarningILNButler, Hamilton24 min
Apr 4, 11:40 PM ESTTornado WarningILNFayette, Madison, Montgomery35 min
Apr 4, 11:43 PM ESTTornado WarningILNMontgomery32 min
Apr 4, 11:57 PM ESTSevere Thunderstorm WarningILNButler, Hamilton33 min
Apr 5, 12:07 AM ESTSevere Thunderstorm WarningILNClinton, Fayette, Madison38 min
Apr 5, 12:27 AM ESTSevere Thunderstorm WarningILNClermont, Hamilton, Warren33 min
Apr 5, 12:51 AM ESTSevere Thunderstorm WarningILNFairfield, Franklin, Hocking, Licking, Pickaway, Ross39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.